Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 12, NWS Honolulu, HI

March 1, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 1, 2016, 10:04 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 42 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2016, 10:04 PM HST (08:04 UTC)
Expired
Mar 3, 2016, 3:50 PM HST
In force
42 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WHHW40 PHFO 020804
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1004 PM HST TUE MAR 1 2016

...HIGH SURF CONTINUES THROUGH WEDNESDAY...

...COASTAL FLOODING POSSIBLE ALONG MOST NORTH AND WEST FACING
SHORES OF THE SMALLER ISLANDS...

.LIFE-THREATENING SURF WILL CONTINUE THROUGH WEDNESDAY ALONG
EXPOSED NORTH AND WEST FACING SHORES. A COMBINATION OF LARGE SURF
AND MODERATE ONSHORE WINDS COULD TRANSLATE TO OCEAN WATER SWEEPING
OVER BEACHES AND OVERTOPPING VULNERABLE COASTAL ROADWAYS EARLY
TONIGHT AS THE SURF IS PEAKING AROUND HIGH TIDE. COASTAL INTERESTS
ARE ENCOURAGED TO FINALIZE PREPARATIONS AS SOON AS POSSIBLE.

HIZ001>003-006>008-012-013-017-019-020-022115-
/O.NEW.PHFO.SU.W.0012.160302T0804Z-160303T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
1004 PM HST TUE MAR 1 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU...35 TO 45 FEET THROUGH TONIGHT...THEN LOWERING TO 20 TO
  30 FEET LATE WEDNESDAY. ALONG NORTH FACING SHORES OF OAHU
  MOLOKAI AND MAUI...35 TO 45 FEET THROUGH TONIGHT...THEN LOWERING
  TO 20 TO 30 FEET LATE WEDNESDAY. ALONG WEST FACING SHORES OF
  OAHU AND MOLOKAI...20 TO 30 FEET THROUGH TONIGHT...THEN
  LOWERING TO 15 TO 20 FEET LATE WEDNESDAY.

* TIMING...THROUGH 6 PM HST WEDNESDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-023-025-026-022115-
/O.NEW.PHFO.SU.Y.0021.160302T0804Z-160303T0400Z/
OLOMANA-KONA-BIG ISLAND NORTH AND EAST-KOHALA-
1004 PM HST TUE MAR 1 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* SURF...RISING TO 6 TO 10 FEET ALONG WEST FACING SHORES. 10 TO 15
  FEET ALONG NORTH FACING SHORES.

* TIMING...THROUGH 6 PM HST WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
6 follow-up statements
400 
WHHW40 PHFO 021357
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
357 AM HST WED MAR 2 2016

...HAZARDOUS SURF CONTINUES THROUGH TODAY...

.LIFE-THREATENING SURF WILL CONTINUE TODAY ALONG THE EXPOSED
NORTH AND WEST FACING SHORES. THE SURF WILL GRADUALLY BEGIN TO
LOWER TONIGHT THROUGH THURSDAY...THEN DROP BELOW ADVISORY LEVEL
BY FRIDAY.

HIZ001>003-006>008-012-013-017-019-020-030400-
/O.CON.PHFO.SU.W.0012.000000T0000Z-160303T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
357 AM HST WED MAR 2 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU...25 TO 35 FEET TODAY...LOWERING TO 20 TO 25 FEET
  TONIGHT. ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25
  TO 35 FEET TODAY...LOWERING TO 20 TO 25 FEET TONIGHT. ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI...15 TO 25 FEET
  TODAY...LOWERING TO 12 TO 18 FEET TONIGHT.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-023-025-026-030400-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-160303T0400Z/
OLOMANA-KONA-BIG ISLAND NORTH AND EAST-KOHALA-
357 AM HST WED MAR 2 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES. 10 TO 15 FEET
  ALONG NORTH FACING SHORES.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
754 
WHHW40 PHFO 021357 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
357 AM HST WED MAR 2 2016

...HAZARDOUS SURF CONTINUES THROUGH TODAY...

.LIFE-THREATENING SURF WILL CONTINUE TODAY ALONG THE EXPOSED
NORTH AND WEST FACING SHORES. THE SURF WILL GRADUALLY BEGIN TO
LOWER TONIGHT THROUGH THURSDAY...THEN DROP BELOW ADVISORY LEVEL
BY FRIDAY.

HIZ001>003-006>008-012-013-017-019-020-030400-
/O.COR.PHFO.SU.W.0012.000000T0000Z-160303T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
357 AM HST WED MAR 2 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...30 TO 40 FEET
  TODAY...LOWERING TO 20 TO 25 FEET TONIGHT. ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI...15 TO 25 FEET TODAY...LOWERING TO
  12 TO 18 FEET TONIGHT.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-023-025-026-030400-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-160303T0400Z/
OLOMANA-KONA-BIG ISLAND NORTH AND EAST-KOHALA-
357 AM HST WED MAR 2 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES. 10 TO 15 FEET
  ALONG NORTH FACING SHORES.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
488 
WHHW40 PHFO 030124
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST WED MAR 2 2016

...HAZARDOUS SURF CONTINUES THROUGH THROUGH THURSDAY...

.LIFE-THREATENING SURF WILL CONTINUE THROUGH THURSDAY ALONG THE
EXPOSED NORTH AND WEST FACING SHORES. THE SURF WILL GRADUALLY
BEGIN TO LOWER THURSDAY...THEN DROP BELOW ADVISORY LEVEL BY
FRIDAY.

HIZ001>003-006>008-012-013-017-019-020-031430-
/O.EXT.PHFO.SU.W.0012.000000T0000Z-160304T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
324 PM HST WED MAR 2 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35 FEET
  TONIGHT...LOWERING TO 20 TO 30 FEET THURSDAY. ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET TONIGHT...LOWERING TO
  12 TO 20 FEET THURSDAY.

* TIMING...THROUGH 6 PM HST THURSDAY EVENING.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-023-025-026-031430-
/O.EXT.PHFO.SU.Y.0021.000000T0000Z-160304T0400Z/
OLOMANA-KONA-BIG ISLAND NORTH AND EAST-KOHALA-
324 PM HST WED MAR 2 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES. 10 TO 15 FEET 
  ALONG NORTH FACING SHORES. 

* TIMING...THROUGH 6 PM HST THURSDAY EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
496 
WHHW40 PHFO 030124 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST WED MAR 2 2016

...HAZARDOUS SURF CONTINUES THROUGH THURSDAY...

.LIFE-THREATENING SURF WILL CONTINUE THROUGH THURSDAY ALONG THE
EXPOSED NORTH AND WEST FACING SHORES. THE SURF WILL GRADUALLY
BEGIN TO LOWER THURSDAY...THEN DROP BELOW ADVISORY LEVEL BY
FRIDAY.

HIZ001>003-006>008-012-013-017-019-020-031430-
/O.EXT.PHFO.SU.W.0012.000000T0000Z-160304T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
324 PM HST WED MAR 2 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35 FEET
  TONIGHT...LOWERING TO 20 TO 30 FEET THURSDAY. ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET TONIGHT...LOWERING TO
  12 TO 20 FEET THURSDAY.

* TIMING...THROUGH 6 PM HST THURSDAY EVENING.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-023-025-026-031430-
/O.EXT.PHFO.SU.Y.0021.000000T0000Z-160304T0400Z/
OLOMANA-KONA-BIG ISLAND NORTH AND EAST-KOHALA-
324 PM HST WED MAR 2 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES. 10 TO 15 FEET 
  ALONG NORTH FACING SHORES. 

* TIMING...THROUGH 6 PM HST THURSDAY EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
001 
WHHW40 PHFO 031358
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
358 AM HST THU MAR 3 2016

...HAZARDOUS SURF CONTINUES TODAY...

.LIFE-THREATENING SURF WILL CONTINUE THROUGH TODAY ALONG THE
EXPOSED NORTH AND WEST FACING SHORES. THE SURF WILL GRADUALLY
SUBSIDE TODAY AND TONIGHT...THEN DROP BELOW ADVISORY LEVELS BY
FRIDAY.

HIZ001>003-006>008-012-013-017-019-020-040300-
/O.CON.PHFO.SU.W.0012.000000T0000Z-160304T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
358 AM HST THU MAR 3 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 30
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12 TO 20
  FEET.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-023-025-026-040300-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-160304T0400Z/
OLOMANA-KONA-BIG ISLAND NORTH AND EAST-KOHALA-
358 AM HST THU MAR 3 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES. 10 TO 15 FEET 
  ALONG NORTH FACING SHORES. 

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
496 
WHHW40 PHFO 040150
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
350 PM HST THU MAR 3 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND THE BIG ISLAND AND FOR NORTH FACING SHORES
OF MAUI...

HIZ001>003-006>008-012-013-017-019-020-041500-
/O.CAN.PHFO.SU.W.0012.000000T0000Z-160304T0400Z/
/O.EXB.PHFO.SU.Y.0021.000000T0000Z-160305T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
350 PM HST THU MAR 3 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...18 TO 22 FEET TONIGHT...
  DECREASING TO 12 TO 16 FEET FRIDAY. ALONG WEST FACING SHORES...
  12 TO 18 FEET TONIGHT...DECREASING TO 8 TO 12 FEET FRIDAY.

* TIMING...THROUGH 6 PM HST FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ009-026-040300-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-160304T0400Z/
OLOMANA-KOHALA-
350 PM HST THU MAR 3 2016

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DECLINED BELOW ADVISORY LEVELS IN THESE AREAS.

$$

HIZ023-025-041500-
/O.EXT.PHFO.SU.Y.0021.000000T0000Z-160304T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
350 PM HST THU MAR 3 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG WEST FACING SHORES...4 TO 8 FT. ALONG NORTH FACING
  SHORES...10 TO 15 FEET...MAINLY IN THE PUNA DISTRICT. 

* TIMING...THROUGH 6 AM HST FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
WROE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 1, 8:59 PM HST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 1, 8:59 PM HST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
859 PM HST TUE MAR 1 2016

.SYNOPSIS...
HIGH PRESSURE WILL BUILD TO THE NORTH OF THE STATE TONIGHT AND
WEDNESDAY...BRINGING A RETURN OF LIGHT TO MODERATE TRADE WINDS TO
THE ISLAND CHAIN. THE HIGH WILL THEN SLOWLY SETTLE SOUTHWARD JUST
TO THE NORTH OF THE ISLANDS THURSDAY AND FRIDAY...WEAKENING THE
WINDS ENOUGH TO ALLOW FOR DAYTIME SEA BREEZES AND OVERNIGHT LAND
BREEZES IN MOST AREAS. ANOTHER AREA OF HIGH PRESSURE WILL BUILD TO
THE NORTH OF THE STATE OVER THE WEEKEND...WITH THE NEXT COLD FRONT
EXPECTED TO PUSH THROUGH THE ISLANDS DURING THE EARLY TO MIDDLE
PART OF NEXT WEEK.

&&

.DISCUSSION...
CURRENTLY AT THE SURFACE...A WEAKENING COLD FRONT IS PUSHING
THROUGH THE BIG ISLAND. WELL UPSTREAM OF THE ISLAND CHAIN...A
1023 MB AREA OF HIGH PRESSURE IS CENTERED AROUND 1200 MILES OFF TO
THE WEST-NORTHWEST OF KAUAI. INFRARED SATELLITE IMAGERY SHOWS
PARTLY TO MOSTLY CLOUDY SKIES IN PLACE ACROSS THE STATE...WITH THE
MOST CLOUD COVER SITUATED OVER WINDWARD AND MAUKA AREAS.
MEANWHILE...RADAR IMAGERY SHOWS SOME VERY LIGHT SHOWERS ACROSS
WINDWARD AND MAUKA SECTIONS OF MOLOKAI...MAUI AND THE BIG ISLAND.
MAIN SHORT TERM CONCERNS FOR TONIGHT REVOLVE AROUND RAIN CHANCES
AND THE WIND ADVISORY HEADLINE FOR THE BIG ISLAND SUMMITS.

TONIGHT THROUGH WEDNESDAY...
THE WEAK COLD FRONT WILL SLOWLY DISSIPATE JUST TO THE SOUTH OF
THE BIG ISLAND OVERNIGHT. MEANWHILE...THE AREA OF HIGH PRESSURE
WEST-NORTHWEST OF THE STATE WILL BUILD SLOWLY EASTWARD THROUGH
THE PERIOD...WITH THE RIDGE AXIS REMAINING ROUGHLY 200 MILES NORTH
OF KAUAI. THIS WILL ALLOW LIGHT TO MODERATE NORTHEASTERLY TRADE
WINDS TO RETURN TO THE ISLANDS. 00Z PHTO AND PHLI RAOBS INDICATED
A VERY DRY AIRMASS IN PLACE ACROSS THE STATE...WITH BOTH
SHOWING PRECIPITABLE WATER VALUES AROUND 0.85 INCHES. MIMIC TOTAL
PRECIPITABLE WATER IMAGERY REVEALS THAT THE SOUNDINGS DID NOT
CAPTURE THE INCREASE IN MOISTURE ASSOCIATED WITH THE DECAYING
FRONT CURRENTLY OVER THE BIG ISLAND...WITH PRECIPITABLE WATER
VALUES ALONG THE FRONT BETWEEN 1.0 AND 1.2 INCHES. SOME ENHANCED
MOISTURE ASSOCIATED WITH THE DECAYING FRONT WILL LINGER OVER THE
BIG ISLAND OVERNIGHT...AND WITH THE TRADES RETURNING...EXPECT
FAIRLY HIGH COVERAGE OF SHOWERS IN WINDWARD/MAUKA AREAS...ALTHOUGH
THEY WILL BE LIGHT. WILL KEEP SOME SLIGHT CHANCE POPS IN ACROSS
WINDWARD/MAUKA SECTIONS OF MOLOKAI AND MAUI AS WELL...ALTHOUGH IT
WILL BE DIFFICULT TO SQUEEZE MUCH MORE THAN SOME MIST OUT OF THIS
DRY AIRMASS.

WINDS ACROSS THE BIG ISLAND SUMMITS REMAIN WELL BELOW ADVISORY
LEVELS THIS EVENING. ALTHOUGH 600 MB WINDS ARE FORECAST TO
INCREASE TO AROUND 25 KNOTS LATER TONIGHT...THIS LIKELY WOULD ONLY
SUPPORT GUSTS UP TO 50 MPH...WHICH IS STILL BELOW ADVISORY
CRITERIA. AS A RESULT...WE WILL CANCEL THE WIND ADVISORY AND
MONITOR CONDITIONS THROUGH THE NIGHT IN CASE IT NEEDS TO BE RE-
ISSUED IF WINDS STRENGTHEN MORE THAN ANTICIPATED.

WEDNESDAY NIGHT THOUGH SUNDAY NIGHT...
HIGH PRESSURE NORTH OF THE STATE...WILL SLOWLY SETTLE SOUTHWARD
JUST TO THE NORTH OF THE ISLANDS THURSDAY AND FRIDAY. THIS WILL
WEAKEN THE WINDS ENOUGH TO ALLOW FOR DAYTIME SEA BREEZES AND
OVERNIGHT LAND BREEZES IN MOST AREAS. ANOTHER AREA OF HIGH
PRESSURE WILL BUILD TO THE NORTH OF THE STATE OVER THE
WEEKEND...INCREASING THE TRADE WIND FLOW OUT OF THE EAST AND
SOUTHEAST. HIGHEST RAIN CHANCES ON ANY PARTICULAR DAY WILL BE
HIGHLY DEPENDENT ON WIND DIRECTION AND TERRAIN FOCUS.
OVERALL...WE ARE NOT EXPECTING MUCH RAINFALL GIVEN THE DRY AIRMASS
IN PLACE.

MONDAY THROUGH NEXT WEDNESDAY...
THINGS GET A BIT MORE INTERESTING EARLY NEXT WEEK WITH THE 00Z GFS
AND 00Z ECMWF BOTH ADVERTISING A COLD FRONT MOVING THROUGH THE
ISLAND CHAIN DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. THERE
REMAINS SOME TIMING DIFFERENCES TO RESOLVE BETWEEN THE TWO
SOLUTIONS...BUT OVERALL...THEY ARE IN REMARKABLY GOOD AGREEMENT
WITH THE OVERALL SYNOPTIC WEATHER PATTERN ACROSS THE CENTRAL
PACIFIC. FOR NOW...WE WILL TAKE A BLENDED FORECAST APPROACH WHICH
BRINGS THE COLD FRONT AND A NOTABLE INCREASE IN SHOWER ACTIVITY
THROUGH THE AREA NEXT TUESDAY AND WEDNESDAY. BEHIND THE FRONT IF
THE GFS AND ECMWF SOLUTIONS HOLD TRUE...WE MAY BE IN FOR A PERIOD
OF VERY WINDY TRADE WINDS AS A STRONG AREA OF HIGH PRESSURE BUILDS
TO THE NORTHWEST OF THE ISLANDS.

&&

.AVIATION...
SEVERAL NORTHEAST TO SOUTHWEST BANDS ARE MOVING ACROSS THE
STATE...BRINGING CLOUDS AND SOME SHOWERS WHICH ARE PRODUCING SOME
MVFR CEILINGS AND VISIBILITIES. VFR CONDITIONS WILL PREVAIL OUTSIDE
OF THESE PASSING CLOUDS AND SHOWERS.

A DRY AND STABLE AIRMASS MOVING OVER THE ISLANDS BEHIND THE FRONT
WILL MAINTAIN VFR CONDITIONS THROUGH TOMORROW. HIGH PRESSURE SETTING
UP TO THE NORTH OF THE ISLANDS WILL CONTINUE TO VEER THE WINDS
OVERNIGHT...WITH NORTHEAST WINDS EXPECTED WEDNESDAY.

NO AIRMETS CURRENTLY IN EFFECT OR ANTICIPATED.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS POSTED FOR ALL WATERS THAT ARE EXPOSED
TO LARGE NORTHWEST SWELLS. SEAS WILL GRADUALLY TREND DOWN
WEDNESDAY AND THURSDAY BUT STILL EXCEED THE 10 FOOT ADVISORY
THRESHOLD. SEAS WILL DIMINISH BELOW SMALL CRAFT ADVISORY LEVELS
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THE NEXT NORTHWEST SWELL
WILL WILL LIKELY CAUSE SEAS TO REACH ADVISORY LEVELS OVER EXPOSED
WATERS SATURDAY AND SUNDAY.

THIS SWELL IS EXPECTED TO PEAK TONIGHT BEFORE LOWERING GRADUALLY
WEDNESDAY AND THURSDAY. A SMALLER NORTHWEST SWELL IS EXPECTED TO
FILL IN OVER THE WEEKEND WITH ADVISORY LEVEL SURF EXPECTED.

IN ADDITION TO THE HAZARDOUS SEAS...IMPACTS WILL INCLUDE LIFE-
THREATENING SURF THROUGH TONIGHT BEFORE EASING LATER IN THE WEEK.
A COMBINATION OF THE SURF AND MODERATE ONSHORE WINDS IN THE WAKE
OF THE COLD FRONT COINCIDING WITH HIGH TIDE EARLY TONIGHT COULD
TRANSLATE TO OCEAN WATER SWEEPING OVER BEACHES AND OVERTOPPING
VULNERABLE COASTAL ROADWAYS. THIS LINES UP WELL WITH THE LATEST
PACIOOS WAVE RUN-UP FORECAST FOR THE NORTH SHORE OF OAHU.

TIMES OF HIGH TIDES

HALEIWA...WAIALUA BAY...OAHU
2016MAR01 TUESDAY 1013 PM HST 1.19 FT

HANALEI BAY...KAUAI
2016MAR01 TUESDAY 1019 PM HST 1.48 FT

KAHULUI...MAUI
2016MAR01 TUESDAY 1041 PM HST 1.55 FT

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST WEDNESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR OLOMANA-KONA-BIG
ISLAND NORTH AND EAST-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

&&

DISCUSSION/MARINE...JELSEMA
AVIATION...M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:04 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Mar 2, 4:02 AM HSTWind AdvisoryHFOHawaii24 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.